Kansas, 2022Drought in Kansas, November 1 to 30, 2022
November 1 to 30, 2022 · NWS ICT · 22 events in 22 counties and zones
Drought conditions continued across the region as rainfall remained below seasonal normals. There is some small improvement to the drought during the first week of the month, due to some areas receiving over 2 inches of rainfall.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued across the region as rainfall remained below seasonal normals. There is some small improvement to the drought during the first week of the month, due to some areas receiving over 2 inches of rainfall. But Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 31, 10:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1152 PM CDT Mon Oct 31 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 206 PM CDT Mon Oct 31 2022
As of 2:30 PM on Monday, a beautiful Halloween afternoon was
ongoing with sunny skies and temperatures in the 60s to near 70.
These excellent conditions will continue into the evening for
trick-or-treaters. Temperatures by 7:00 PM will approach 60
degrees with values in the mid-50s by 10:00 PM. Beyond that,
temperatures will further cool into the mid to upper 40s by
sunrise. Transitioning into Tuesday, a strong midlevel trough axis
will progress into the Pacific northwest, resulting in the
development of a lee surface trough across the High Plains. With
the return of southerly low-level flow, afternoon temperatures
will surge into the upper 70s to near 80. Afternoon wind gusts
will approach 30 MPH, especially northwest of the Kansas Turnpike.
As the midlevel trough axis progresses eastward into Wednesday,
the surface pressure gradient will further strengthen resulting in
southerly wind gusts of 35-40 MPH. A weak lead, shortwave trough
may increase midlevel cloud cover a bit, keeping temperatures in
the mid 70s.
An active weather pattern looks to begin Thursday into the weekend
with the approaching midlevel trough axis. By late Thursday
afternoon, a sharpening dryline looks to develop from the TX
Panhandle into western KS. The 12Z suite of guidance develops, at
least, scattered thunderstorm along the dryline. This initial
development is likely to be well-west of the forecast area. As the
evening progresses, increasing midlevel height falls and a
strengthening LLJ should foster additional development and upscale
growth into an MCS. This MCS is likely to progress across the
forecast area from northwest to southeast after 10:00 PM Thursday.
The strong low-level wind profile will likely support a damaging
wind threat with the strongest thunderstorms.
.LONG TERM...(Friday through Monday)
Issued at 206 PM CDT Mon Oct 31 2022
Transitioning into Friday, the frontal zone looks to stall in the
forecast area. Continued midlevel ascent with the approaching trough
axis/low will result in additional showers and thunderstorms. The
biggest uncertainty in the forecast period revolves around the
evolution of the midlevel trough/low late Friday into Saturday. The
majority of the 12Z suite closes off the midlevel trough into a low
and ejects the low from the TX Panhandle into eastern KS/western
MO. The main exception to that is the 12Z EC, which has a
progressive trough that doesn't develop a closed-low. As a result,
little to no rainfall would occur Saturday. Even with a more-
progressive trough axis, widespread rain amounts exceeding 1 inch
are still likely Thursday night through Saturday. Trends will
need to be monitored through the coming days. Otherwise, another
midlevel trough axis looks to approach the Plains late next
weekend into next week and could bring another chance for
precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1147 PM CDT Mon Oct 31 2022
VFR conditions will continue to dominate the region for this TAF
period. Winds will be the only potential issue with gusty winds
expected for much of tomorrow. KCNU will likely be the only
terminal not see the higher winds. KRSL, KGBD and KSLN may hold on
to their higher winds during the night tomorrow night after 00Z.
Some models hint at some LLWS developing for the western terminals
but other are indicating mixing will remain keep the gusty at the
surface. As such, kept the LLWS out of the TAF at this time.
Metzger
&&
.FIRE WEATHER...
Issued at 206 PM CDT Mon Oct 31 2022
Strong southerly winds will overlap with warm temperatures and
reduced humidity Tuesday through Thursday. The overlap of these
elements will set the stage for very high fire danger across the
area each afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 47 78 53 76 / 0 0 0 0
Hutchinson 45 78 52 76 / 0 0 0 0
Newton 46 77 53 75 / 0 0 0 0
ElDorado 46 77 52 74 / 0 0 0 0
Winfield-KWLD 46 79 52 76 / 0 0 0 0
Russell 43 80 53 79 / 0 0 0 0
Great Bend 44 78 53 78 / 0 0 0 0
Salina 46 80 54 77 / 0 0 0 0
McPherson 45 78 52 75 / 0 0 0 0
Coffeyville 45 78 51 76 / 0 0 0 0
Chanute 46 78 52 76 / 0 0 0 0
Iola 44 77 51 75 / 0 0 0 0
Parsons-KPPF 46 78 52 76 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...BMB
LONG TERM...BMB
AVIATION...Metzger
FIRE WEATHER...BMB
Hazardous weather outlook, Oct 31, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
426 PM CDT Mon Oct 31 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
426 PM CDT Mon Oct 31 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very high fire danger is expected Tuesday, Wednesday, and Thursday
afternoons across the entire area. In addition, severe
thunderstorms are possible Thursday evening into Thursday night.
The primary concern looks to be damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Labette
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Neosho
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Wilson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Montgomery
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement to Extreme Drought (D3) for some locations during the beginning of the month due to some above normal rainfall.
Drought, Chautauqua
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Elk
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Cowley
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Sumner
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement to Extreme drought (D3) for northern sections of the county, during the beginning of the month due to some above normal rainfall.
Drought, Harper
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Kingman
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county. There was some minor improvement during the beginning of the month due to some above normal rainfall.
Drought, Greenwood
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county, there was some improvement to northeastern sections of the county, to Severe drought (D2), during the beginning of the month, due to some above normal rainfall.
Drought, Butler
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county. There was some improvement to the drought for northern sections of the county to Severe Drought (D2) due to above normal rainfall during the beginning of the month.
Drought, Reno
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.
Drought, Sedgwick
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Exceptional drought (D4) improved to Severe Drought (D3) during the early portion of the month, as above normal rainfall fell across the county. Eisenhower National Airport in Wichita was 1.59 inches above normal for the month.
Drought, Harvey
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Extreme (D3) to Exceptional drought (D4) improved to to Severe drought (D2) early in the month, due to above normal rainfall.
Drought, Rice
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Barton
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.
Drought, Russell
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Ellsworth
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Extreme Drought (D3) continued across the southwestern half of the county, due to continued below normal rainfall. Severe drought (D2) was found elsewhere.
Drought, McPherson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Above normal rainfall early in the month led to the Extreme drought (D3) improving to Severe drought (D2).
Drought, Marion
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Above normal rainfall early in the month led to the Extreme drought (D3) improving to Severe drought (D2).
Drought, Chase
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Above normal rainfall early in the month led to the Severe drought (D2) improving to Moderate drought (D1).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2022350 injured · $13 million · 24 events
- High Wind in Idaho, November 1 to 2, 2022$191,000 · 64 kt wind · 5 events
- Drought in Oklahoma, November 1 to 15, 202248 events
- Drought in California, November 1 to 30, 202240 events
- Drought in Nebraska, November 1 to 30, 202227 events
- Drought in Oklahoma, November 1 to 30, 202225 events
- Drought in Tennessee, November 1 to 30, 202223 events
- Drought in Kentucky, November 1 to 30, 202222 events
- Drought in Nebraska, November 1 to 30, 202221 events
- Drought in South Dakota, November 1 to 30, 202220 events
- Drought in Texas, November 1 to 30, 202220 events
- Drought in Illinois, November 1 to 30, 202219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067454, 1067455, 1067456, 1067457, 1067458, 1067459, 1067460, 1067461, 1067462, 1067463, 1067464, 1067465, 1067466, 1067467, 1067468, 1067469, 1067470, 1067471, 1067472, 1067473, 1067474, 1067475.